Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 70, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 8, 2020, 8:01 PM CDT for Jackson County, La Crosse County, Monroe County, Wisconsin. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2020, 8:01 PM CDT (01:01 UTC)
- Expired
- Aug 8, 2020, 8:45 PM CDT
- In force
- 44 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, WI, La Crosse County, WI, Monroe County, WI
The radar
The La Crosse radar (KARX), 51 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 8:01 PM CDT | TSTM WND GST 55 | 4 Ese Irving, WI | ESTIMATED 50 TO 60 MPH WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -606 J/kg
- Mixed-layer LCL
- 2533 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -126 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
979
WUUS53 KARX 090101
SVRARX
WIC053-063-081-090145-
/O.NEW.KARX.SV.W.0070.200809T0101Z-200809T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
801 PM CDT Sat Aug 8 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northeastern La Crosse County in west central Wisconsin...
Southern Jackson County in west central Wisconsin...
Northern Monroe County in west central Wisconsin...
* Until 845 PM CDT.
* At 801 PM CDT, a severe thunderstorm was located near Millston, or
11 miles southeast of Black River Falls, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Millston around 810 PM CDT.
Other locations impacted by this severe thunderstorm include Warrens,
City Point, Melrose, Shamrock, Pigeon Creek Campground, Potters
Flowage and The North Flowage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4402 9095 4419 9106 4442 9032 4403 9031
TIME...MOT...LOC 0101Z 253DEG 29KT 4416 9071
HAIL...1.00IN
WIND...60MPH
$$
Peters2 follow-up statements
130 WWUS53 KARX 090115 SVSARX Severe Weather Statement National Weather Service La Crosse WI 815 PM CDT Sat Aug 8 2020 WIC053-063-081-090145- /O.CON.KARX.SV.W.0070.000000T0000Z-200809T0145Z/ La Crosse WI-Jackson WI-Monroe WI- 815 PM CDT Sat Aug 8 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR NORTHEASTERN LA CROSSE...SOUTHERN JACKSON AND NORTHERN MONROE COUNTIES... At 812 PM CDT, a severe thunderstorm was located 10 miles east of Millston, or 13 miles north of Tomah, moving east at 50 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Law enforcement. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of northeastern La Crosse, southern Jackson and northern Monroe Counties, including the following locations... Warrens, City Point, Melrose, Shamrock, Pigeon Creek Campground, Potters Flowage and The North Flowage. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4402 9095 4419 9106 4442 9032 4403 9031 TIME...MOT...LOC 0112Z 260DEG 44KT 4417 9044 HAIL...0.88IN WIND...60MPH $$ Peters
474
WWUS53 KARX 090125
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
825 PM CDT Sat Aug 8 2020
WIC063-090134-
/O.CAN.KARX.SV.W.0070.000000T0000Z-200809T0145Z/
La Crosse WI-
825 PM CDT Sat Aug 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LA CROSSE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4402 9074 4424 9088 4442 9032 4403 9031
TIME...MOT...LOC 0124Z 253DEG 29KT 4420 9030
$$
WIC053-081-090145-
/O.CON.KARX.SV.W.0070.000000T0000Z-200809T0145Z/
Jackson WI-Monroe WI-
825 PM CDT Sat Aug 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN JACKSON AND NORTHEASTERN MONROE COUNTIES...
At 824 PM CDT, a severe thunderstorm was located 10 miles southwest
of Babcock, or 17 miles northeast of Tomah, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Millston, Warrens, City Point, Wyeville, Shamrock, Pigeon Creek
Campground, County Roads I And I I, Potters Flowage, The North
Flowage, Normay Ridge, I 94 Exit 135, Valley Junction, Jellystone
Park Near Warrens, I 94 Exit 128, Bear Bluff Township, Shennington,
The Rezin Landing Strip, Fall Hall Glen, Kirby and Seventeen Flowage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4402 9074 4424 9088 4442 9032 4403 9031
TIME...MOT...LOC 0124Z 253DEG 29KT 4420 9030
HAIL...0.88IN
WIND...60MPH
$$
PetersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:47 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 8, 6:47 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED National Weather Service La Crosse WI 647 PM CDT Sat Aug 8 2020 .SHORT TERM...(This evening through Sunday) Issued at 325 PM CDT Sat Aug 8 2020 Forecast concerns through Sunday will be lingering storms toward Juneau and Adams counties this afternoon and how the thunderstorms in west central MN move east...then evolution of storms over the Central Plains later today and tonight and into our area late Sunday morning and afternoon along with the severe weather potential. The 500mb trough over the Upper Peninsula of Michigan indeed produced a convective complex across northern Minnesota that dropped southeast into Wisconsin through 12Z. The bulk of the activity was northeast of the forecast area, however the Medford AWOS did pick up 0.46". Some trailing shortwave energy combined with convergence along a boundary that was over southern MN toward Jackson Co. WI produced some agitated cumulus a little before 9am. Over time...scattered thunderstorms formed in west to east fashion where moisture was pooled. Coverage was limited to the southwest where the forcing was weaker and the cap stronger. Storms were mostly sub- severe with small hail and lightning, however we did have isolated storms that produced nickel-sized hail near Warrens in Monroe county. The latest water vapor satellite imagery shows the cluster of storms in southwest and north central Minnesota with some new development closer to the surface front in eastern South Dakota. The CAMs and operational models had a tough time with the convection this morning with a wide variety of solutions. Looking at the CAMs for the rest of this afternoon into this evening...they are mostly dry with a few peppering cells across the northern central part of the forecast area and others developing storms across parts of our northeast Iowa and Wisconsin Co. with the subtle shortwave moving east. The cluster has been persistent since about 15Z near Carpenter SD and is traveling east at around 32kts. The subjective surface map and visible satellite showed a couple of potential boundaries and a possible gravity wave across southern Minnesota earlier today. Farther south into northeast Iowa and southwest Wisconsin, there may be another boundary. The shortwave is moving into a very unstable environment and steep lapse rates of 8.5 to 9 deg C. in place. 700mb moisture appears pool through around 22Z toward our forecast area then is forecast to decrease farther east. Not confident the models have this correct and will continue with chance pops with the shortwave between now and 01Z. Unsure if additional storms can develop after 01Z but will maintain isolated mention in the vicinity of the wave. SPC has the higher risk for severe storms just west of our area, however should storms maintain themselves, they could produce damaging winds and large hail. The precipitable water environment is high as well...thus any storms will be capable of putting down locally heavy rains. The area is in need of rainfall and the wave progressive. The marginal areas for excessive rainfall today and Sunday just clip our northern counties north of I90. A shortwave trough in Western High Plains will move into Minnesota overnight gradually pushing into the forecast area later Sunday morning into Sunday afternoon. The stronger frontogenesis remains west of our area tonight and north of our area during the day Sunday. Do increase pops late Sunday morning into Sunday afternoon with the pre-frontal trough. Forecast soundings show a continued moderate to high instability around 4000J/kg with very steep lapse rates. Hodographs do have some sfc -3km SRH of 150-200m2/s2, thus all hazards would be possible. The slight risk from SPC was expanded to cover the entire forecast area. .LONG TERM...(Sunday night through Saturday) Issued at 325 PM CDT Sat Aug 8 2020 Showers and storms look to linger into Sunday evening-night, with a few strong to severe possible. A cold front will slide through the local area late Sunday night, with surface high pressure building in it's wake. The front will act to bring more comfortable weather to the area to start the new work week as lower dewpoints filter in. Some remnant showers may persist on Monday mainly across areas to the south as the front exits east. Pretty quiet with seasonable temperatures through Tuesday, but occasional chances for showers and storms return midweek onward as a few shortwave troughs move through the area. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 636 PM CDT Sat Aug 8 2020 Unsettled weather will persist through the TAF period. High humidity and hot temperatures will result in an unstable air mass and periods of storms through the next 24 hours. The strongest storms and most organized convection are expected Sunday, mainly in the afternoon and evening as a front nears the area. Outside of storms, MVFR ceilings and visibility are expected much of tonight, improving to VFR (again, outside of storms) by midday Sunday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Zapotocny LONG TERM...NB AVIATION...DMD
Hazardous weather outlook, Aug 8, 12:01 PM CDT, 8 hours before
Hazardous Weather Outlook National Weather Service La Crosse WI 1201 PM CDT Sat Aug 8 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-091715- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1201 PM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms are possible. Stronger storms could produce gusty winds, hail and locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storms are expected Sunday. Some could become severe during the afternoon and evening, with a higher risk currently lying north of Interstate 90. Threats include damaging winds, hail and locally heavy rain. Sunday will also be warm and humid with heat indices in the 90s. There are additional storm chances for Wednesday into Friday. It is too early to determine if there would be a severe threat. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed Sunday. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny nofwd
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:24 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Trempealeau | 51 min |
| Aug 8, 8:22 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 53 min |
| Aug 9, 1:55 PM CDT | Special Weather Statement | ARX | Crawford, Grant, Richland | 65 min |
| Aug 9, 2:50 PM CDT | Special Weather Statement | ARX | Richland | 25 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.